It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Beta Blocker Side Effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-10-2008, 09:12 AM   #1
    dan1005
    Newbie
    (male)
     
    dan1005's Avatar
     
    Join Date: Apr 2008
    Location: washington
    Posts: 6
    dan1005 HB User
    Beta Blocker Side Effects

    I have been taking a form of Inderal LA or a form of it for about 7 years (started low dose but am up to a higher dose) for high blood pressure that was diagnosed as basically genetic after several tests. I have been on Innopran XL 120mg for a couple years which has controlled the BP and never really had side effects. Quesiton is, is it possible to develop side affects later, even after being on the drug this long? Specific problem is I am 27 and as of a couple months ago I've been having erection problems that I have never had before, and nothing else in my life has really changed that would think make me think it could be something else. I have read this is a potential side effect of Beta Blockers. I have also read that Beta blockers are no longer the first choice of treatment of hypertension so now I am thinking of seeing if I can try something else.

     
    Sponsors Lightbulb
       
    Old 04-10-2008, 10:13 AM   #2
    sally47
    Member
    (female)
     
    sally47's Avatar
     
    Join Date: Mar 2008
    Location: great britain
    Posts: 68
    sally47 HB User
    Re: Beta Blocker Side Effects

    hiya dan...while your taking beta-blockers and a high dose ..your sex life will be nothing..zilch..zero ...the best thing you can do is ask your doctor to wean you of them and go for a hypertention lowering drug ....dont get me wrong beta-blockers are good if you have heartbeat problems or them ectopic heartbeats ..but not for h.b.p...and dan there is nothing wrongs with your bits !!! its the bete -blocker believe me ..

    sally......

    Last edited by sally47; 04-10-2008 at 10:14 AM.

     
    Old 04-11-2008, 12:37 AM   #3
    marantz1935
    Senior Member
    (male)
     
    marantz1935's Avatar
     
    Join Date: Sep 2007
    Location: Ireland
    Posts: 251
    marantz1935 HB User
    Re: Beta Blocker Side Effects

    Quote:
    Originally Posted by dan1005 View Post
    I have also read that Beta blockers are no longer the first choice of treatment of hypertension so now I am thinking of seeing if I can try something else.
    Hi,

    I was taking beta blockers (Atenolol) until recently. I had a very bad experience with them. I am now on Micardis and everything seems OK. And yes, you are right, beta blockers are no longer a first choice drug for treating hypertension. In fact, as far as I know, they were originally designed for people with heart problems as Sally described. A guy said on-line once that using beta blockers to treat hypertension was like getting a sledge hammer to crack a nut. I agree.

    Marantz,
    __________________
    At the moment I am free from medication.

     
    Old 04-21-2008, 02:26 PM   #4
    ofacto
    Member
    (male)
     
    ofacto's Avatar
     
    Join Date: Jun 2006
    Posts: 91
    ofacto HB User
    Re: Beta Blocker Side Effects

    Just don't quit the beta blockers cold turkey, as this can cause more serious problems (irregular heart beat, etc). You have gradually ween off of them. Talk to you Doc about it and he'll create a reduction schedule for getting off the beta blockers.

    I'm 29 and have been on metoprolol for the past 4 years because of a fast heart rate (100+ bpm) and high blood pressure. For me it has worked out very well with no sexual side effects.

     
    Old 04-22-2008, 08:14 PM   #5
    Gojoe
    Senior Member
    (male)
     
    Join Date: Aug 2003
    Location: Salt Lake City, Utah USA
    Posts: 154
    Gojoe HB UserGojoe HB User
    Re: Beta Blocker Side Effects

    I strongly agree about not stopping beta blockers cold turkey. I take a high dose of one for my heart (plus something else for blood pressure) and tried stopping a while back because of sexual side effects. I ended up in the ER with chest pains and a very irregular heart beat. I didn't have a heart attack, but the ER doc told me it is no uncommon when people stop betas cold.
    __________________
    Gojoe

     
    Old 04-22-2008, 10:54 PM   #6
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Beta Blocker Side Effects

    I also strongly agree. I just want to add that there is ANOTHER blood pressure/heart medication that can be just as dangerous-if not more- if stopped suddenly. It is a calcium channel blocker. Besides terrible chest pain, irregular heart beat and tachycardia it can cause heart attacks or worsened angina. I had stopped taking a calcium channel blocker abruptly last year and experienced it firsthand. Restarting this medication made things right again. Beta blockers and calcium channel blockers should never be stopped without a gradual decrease in medication over a period of time.

    flowergirl

     
    Old 04-23-2008, 08:39 AM   #7
    dan1005
    Newbie
    (male)
     
    dan1005's Avatar
     
    Join Date: Apr 2008
    Location: washington
    Posts: 6
    dan1005 HB User
    Smile Re: Beta Blocker Side Effects

    Thanks all I went to the Dr. a couple days ago and he is weaning me off the beta blocker (Innopran XL) over the next few weeks. After discussing the sexual issues I was having he said he was almost certain it was the beta blocker. After I'm completely off that he is going to try me on diltiazem in conjunction with the lisinopril I have already taking for a few years. So we'll see how that goes as I have never tried the CCB class before. My BP has still been good/unchanged even with the reduced "weaning" dose of the beta blocker the last few days, which makes me suspect it was overprescibed by a previous Dr. to begin with. Game of trial and error I guess...

     
    Old 04-23-2008, 10:10 AM   #8
    sally47
    Member
    (female)
     
    sally47's Avatar
     
    Join Date: Mar 2008
    Location: great britain
    Posts: 68
    sally47 HB User
    Re: Beta Blocker Side Effects

    hiya dan..glad you got your meds sorted out and off the beta-blocker and hopefully every thing will get back to normal for you !!!!!

    just to say i was over prescribed bp meds too (have white coat hypertention) the best thing i ever done for myself was to buy my own bp machine ..and over the last year have managed to come off a water pill cant remember what there called ...lisinopril reduced from 40mgs to 20 mgs and atenolol from 100mgs to 50mgs ..and up to now bp remains good 113/133-61-72 ......hopefully you wont need any more meds ..good luck.

    sally....

     
    Old 06-20-2008, 08:34 PM   #9
    lancer55w
    Newbie
    (male)
     
    lancer55w's Avatar
     
    Join Date: Dec 2006
    Posts: 4
    lancer55w HB User
    Unhappy Re: Beta Blocker Side Effects

    the biggest # 1 side effect from ALL beta blockers is mental depression. meb suffer ED and all get cold feet but depression is huge with beta blockers

     
    Old 06-20-2008, 09:35 PM   #10
    Edelweiss
    Member
    (female)
     
    Edelweiss's Avatar
     
    Join Date: May 2008
    Location: Southeastern PA
    Posts: 97
    Edelweiss HB User
    Re: Beta Blocker Side Effects

    My own experience has been quite similar to Sally'.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    which med is better to be on... Alpha/Beta blockers or calcium channel blocker? stophypertensio High & Low Blood Pressure 6 11-08-2008 12:12 PM
    BYSTOLIC (Nebivolol) - New Hypertensive(Beta Blocker)Medication ACE28 High & Low Blood Pressure 42 06-09-2008 07:27 AM
    Beta Blocker Question Vanessa74 High & Low Blood Pressure 17 01-23-2008 10:05 PM
    New 3rd generation Beta-blocker (Nebivol) in the FDA approval pipeline ACE28 High & Low Blood Pressure 3 10-09-2007 07:52 PM
    Need to change Beta blockers due to exhaustion,which one is best? Teacupforme High & Low Blood Pressure 11 09-18-2007 07:42 PM
    Question re: CCBs & beta blockers Sonia567 High & Low Blood Pressure 14 12-24-2006 05:06 PM
    Beta Blocker Usage Leela_C Anxiety 3 08-08-2006 06:53 AM
    has anyone taken Beta Blockers along with Synthroid (or other meds?) zosolizard Thyroid Disorders 5 06-12-2006 12:17 PM
    Calcium Channel Blockers vs. Beta Blockers busymommy Headaches & Migraines 0 10-02-2005 04:45 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:22 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!